Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS La Crosse, WI

May 21, 2004Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 21, 2004, 12:49 PM CDT for Vernon County, Wisconsin. It was in force for 56 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 12:49 PM CDT (17:49 UTC)
Expired
May 21, 2004, 1:45 PM CDT
In force
56 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Vernon County, WI

The radar

The La Crosse radar (KARX), 44 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 12:58 PM CDTHAIL 1.5Retreat, WI
May 21, 12:58 PM CDTHAIL 1.5Retreat, WI
May 21, 12:58 PM CDTHAIL 1.5Retreat, WI
May 21, 12:58 PM CDTHAIL 1.5Retreat, WI
May 21, 12:58 PM CDTHAIL 1.5Retreat, WI
May 21, 1:11 PM CDTHAIL 0.75Liberty Pole, WI
May 21, 1:11 PM CDTHAIL 0.75Liberty Pole, WI
May 21, 1:11 PM CDTHAIL 0.75Liberty Pole, WI
May 21, 1:11 PM CDTHAIL 0.75Liberty Pole, WI
May 21, 1:11 PM CDTHAIL 0.75Liberty Pole, WI
May 21, 1:13 PM CDTHAIL 1.757 Se Viroqua, WI
May 21, 1:13 PM CDTHAIL 1.757 Se Viroqua, WI
May 21, 1:13 PM CDTHAIL 1.757 Se Viroqua, WI
May 21, 1:13 PM CDTHAIL 1.757 Se Viroqua, WI
May 21, 1:13 PM CDTHAIL 1.757 Se Viroqua, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 10:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS53 KARX 211749
SVRARX
WIC123-211845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1249 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 145 PM CDT

* AT 1249 PM CDT...WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING LARGE HAIL EXTENDING FROM 12 MILES NORTH OF
  LANSING TO 7 MILES NORTHEAST OF LANSING. THE SEVERE THUNDERSTORMS
  WERE MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  COUNTY ROADS K AND O AND PURDY AROUND 1255 PM CDT...
  CHASEBURG AND BUD AROUND 100 PM CDT...
  COUNTY ROADS O AND Y AND BRINKMAN RIDGE AROUND 105 PM CDT...
  COON VALLEY AND LIBERTY AROUND 110 PM CDT...
  SPRING RIDGE AND HIGHWAY 82 AND COUNTY D AROUND 115 PM CDT...

QUARTER-SIZED HAIL WAS REPORTED IN DE SOTO AT 1245 PM. THESE SEVERE 
THUNDERSTORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4356 9047 4356 9067 4349 9068 4343 9087
          4343 9119 4350 9126 4371 9121 4373 9097
          4372 9032 4361 9032

$$

BAUMGARDT

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:15 AM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, May 21, 3:15 AM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT FRI MAY 21 2004

.SHORT TERM...THROUGH SUNDAY NIGHT

FORECAST CONCERNS REMAIN CENTERED ON EXACT POSITION OF EAST-WEST
ORIENTED FRONT ACROSS THE UPPER MIDWEST AND RESULTANT RAIN CHANCES
AND POTENTIAL FOR HEAVY QPF NEXT FEW DAYS ACROSS OUR FORECAST AREA.

EARLY MORNING SURFACE ANALYSIS HAD FRONT EXTENDING FROM NORTHERN
ILLINOIS ALONG THE IOWA/MISSOURI BORDER TO KANSAS/NEBRASKA BORDER
AREA. CONVECTION ACTIVE NORTH OF THE FRONT WHERE LOW LEVEL MOISTURE
TRANSPORT AND 30-40KT 850MB JET FOCUSED. WATER VAPOR IMAGERY
SUGGESTS SEVERAL SHORT WAVES EMBEDDED IN SOUTHWESTERLY FLOW ALOFT...
WHICH WAS FEEDING PLENTIFUL MOISTURE INTO THE UPPER MIDWEST.

00Z MAY 21ST MODEL INITIALIZATION LOOKED REASONABLE. GFS AND ETA
REMAINED IN FAIRLY GOOD AGREEMENT ON TIMING AND PLACEMENT OF MCS
ACTIVITY TO IMPACT OUR FORECAST AREA TODAY THROUGH SUNDAY.
BIGGEST QUESTION WILL BE HOW FAR NORTHWARD THE SURFACE FRONT RETURNS
DURING THE NEXT COUPLE DAYS. BASED ON PAST EXPERIENCE WITH SIMILAR
SCENARIOS...FORECAST FRONTAL POSITION COULD BE TOO FAR NORTH...SINCE
MCS ACTIVITY TENDS TO SUPPRESS NORTHWARD MOVEMENT.

IN THIS SAME VEIN...BETWEEN 60-72HRS...GFS AND ETA DIVERGED ON
PLACEMENT OF SURFACE WAVE...WITH GFS FURTHER NORTH. BASED ON
DPROG/DT...GFS APPEARED TO HAVE A MORE CONSISTENT SOLUTION IN THIS
TIME FRAME. BIGGEST IMPACT ON THE FORECAST WILL BE WHETHER PORTIONS
OF THE FORECAST AREA WILL BE IN THE WARM SECTOR ON SUNDAY...WHICH GFS
DOES SUPPORT. LOW CONFIDENCE LENDS TO MAINTAINING DATABASE AS IS...
WHICH SUGGESTS WET WEATHER CONTINUES THROUGH THE WEEKEND...WHILE
TEMPERATURE FORECAST WILL BE PROBLEMATIC.

TODAY...LOW LEVEL MOISTURE TRANSPORT...ALONG WITH STRONG ISENTROPIC
LIFT IN THE 300K-310K...AND ELEVATED INSTABILITY OF 1000-2000 J/KG
SUGGESTS WIDESPREAD SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY
RAINFALL STILL A POSSIBILITY AS WELL...WITH PRECIPITABLE WATER
VALUES OF 1.5 INCHES. ALL OF THIS ALREADY REFLECTED WELL IN DATABASE
AND ONLY CHANGE WAS TO INCLUDE CATEGORICAL RAIN PROBABILITIES OVER
THE ENTIRE FORECAST AREA. WE BELIEVE OUR FORECAST AREA CAN HANDLE
RAINFALL TODAY...BUT ADDITIONAL EXCESSIVE RAINFALL POTENTIAL FOR
TONIGHT SHOULD CAUSE RUNOFF PROBLEMS.

TONIGHT THROUGH SUNDAY...EAST-WEST ORIENTED FRONT REMAINS A CONCERN
FOR EXCESSIVE RAINFALL AS IT WILL BE THE FOCUS FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS. POTENTIAL FOR HEAVY RAIN CONTINUES...WITH LOW
LEVEL MOISTURE TRANSPORT IMPINGING ON THE FRONT AND PRECIPITABLE
WATER VALUES OF 1.0-1.5 INCHES. AS MENTIONED EARLIER...ADDITIONAL
EXCESSIVE RAINFALL ANTICIPATED TONIGHT SHOULD CAUSE RUNOFF PROBLEMS.
THUS...ISSUED A FLOOD WATCH FOR ENTIRE FORECAST AREA FOR TONIGHT.
ADDITIONAL HEADLINES MAY BE NEEDED THROUGH THE WEEKEND FOR HYDROLOGIC
CONCERNS.

.LONG TERM...MONDAY THRU THURSDAY

NO CHANGES ANTICIPATED FOR THIS TIME FRAME AS UNSETTLED WEATHER
PATTERN LOOKS TO CONTINUE.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT...NORTHEAST IOWA...IOWA ZONES 008>011...
     IOWA ZONES 018-019-029-030.
MN...FLOOD WATCH TONIGHT...SOUTHEAST MN...MINNESOTA ZONES 079...
     MINNESOTA ZONES 086>088...094>096.
WI...FLOOD WATCH TONIGHT...SOUTHWEST AND CENTRAL WI...
     WISCONSIN ZONES 017...029...032>034...041>044...
     WISCONSIN ZONES 053>055...061.

&&

THOMPSON
Hazardous weather outlook, May 21, 11:00 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT FRI MAY 21 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-220900-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1100 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AMPLE INSTABILITY AND SUFFICIENT WIND SHEAR NORTH OF WARM FRONT COULD
PRODUCE A FEW SEVERE STORMS THIS AFTERNOON AND AGAIN TONIGHT.
THE PRIMARY MAIN THREAT SHOULD BE LARGE HAIL. IN ADDITION...LOCALLY
HEAVY RAINFALL IS CERTAINLY POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN COULD BE ONGOING
THROUGH THE EARLY MORNING HOURS OF SATURDAY. MEANWHILE...THE FRONT
WILL CONTINUE LIFTING NORTHWARD...THEN BECOME QUASI-STATIONARY OVER
THE AREA. WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE...PERIODS OF
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE WEEKEND.
DEPENDING UPON THE LOCATION OF THE FRONT SOME OF THE STORMS MAY BE
SEVERE. IN ADDITION LOCALLY HEAVY RAINFALL IS ALSO STILL A CONCERN
WITH THE ALREADY SATURATED SOILS IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED THROUGH THE WEEKEND. IN
ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

THOMPSON/RIECK

In the hours before

Local storm report, May 21, 7:26 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             VOLGA                   42.80N 91.54W
05/21/2004  0.75 INCH        CLAYTON            IA   CO-OP OBSERVER

&&

SCHRECK
Local storm report, May 21, 12:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             4 E SPRING VALLEY       43.69N 92.31W
05/21/2004  0.75 INCH        FILLMORE           MN   TRAINED SPOTTER

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:46 PM CDTSevere Thunderstorm WarningARXVernon44 min
May 21, 2:04 PM CDTSevere Thunderstorm WarningARXJuneau56 min
May 21, 2:42 PM CDTSevere Thunderstorm WarningARXCrawford33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.